Thunderstorm Wind, Hardeman
- When
- August 16, 5:10 PM CST
- Where
- Hardeman County, 3.42 mi W of Goodlett
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.340, -99.940
A weak surface boundary served as a focus for thunderstorm development during the afternoon of the 16th across southern Oklahoma and western north Texas with numerous severe wind and hail reports were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak surface boundary served as a focus for thunderstorm development during the afternoon of the 16th across southern Oklahoma and western north Texas with numerous severe wind and hail reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 1:47 PM CST, 3 hours 23 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
247 PM CDT Sun Aug 16 2020
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 247 PM CDT Sun Aug 16 2020
There are three ongoing mechanisms for convection across the area
this afternoon. Convection is ongoing and developing along and
north of an outflow boundary across central into northwest
Oklahoma. The radar mosaic suggests an MCV north of the outflow
boundary, which may explain why convection is occuring well behind
the outflow boundary (i.e., another source of ascent).
This outflow boundary is merging with a remnant (somewhat
diffuse) boundary across south central Oklahoma (especially on the
western flank of the old boundary where northeasterly winds are
gustier). Additional showers and thunderstorms are developing
along this remnant boundary across southeast Oklahoma. Finally,
upslope flow across the High Plains is resulting in convection in
the Texas panhandle. These areas of convection will continue
through the evening hours (with a slow south and eastward
progression).
While effective bulk shear is marginal, moderate to high
instability (MLCAPE ~4000-4500 J/kg) will favor pulse-type severe
thunderstorms that could produce marginally severe hail and
downbursts (i.e., damaging wind gusts) with the most intense
cores. If storms can coalesce and develop any substantial cold
pools, that would also increase the potential for damaging wind
gusts.
Mahale
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 247 PM CDT Sun Aug 16 2020
Through the extended forecast, a highly-amplified mid-level ridge
will remain across the western United States (centered near the
Four Corners region). As a result, the hottest temperatures will
remain to the west of the Southern Plains. Temperatures will be
slightly cooler/less hot and dew points slightly lower than recent
days.
Northerly flow aloft across the Southern Plains may result in
occasional complexes of thunderstorms to approach at least
Northern Oklahoma (around the eastern periphery of the ridge).
Therefore, low probabilities were included for many of the
overnight/early morning hours across northwest/northern Oklahoma.
The highest probabilities for convection would be when embedded
shortwave troughs approach from the north (enhancing the effective
bulk shear), but predictability/timing on these waves is
uncertain. Nevertheless, most of the period should be dry with
seasonable temperatures.
Mahale
&&
.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Sun Aug 16 2020
Widely scattered thunderstorms across northern Oklahoma
continue to build slowly southward. Through 20-21Z WWR/OKC
appear to have the best opportunity of being impacted by
thunderstorms with MVFR conditions (mainly visibility). By mid
to late afternoon, other storms may develop along a surface
boundary in southern Oklahoma. Models suggest most storms
will remain away from most TAF sites. This evening and overnight,
mainly VFR conditions are anticipated with a chance to slight
chance of storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 70 91 68 89 / 10 10 0 0
Hobart OK 69 94 68 93 / 20 10 0 0
Wichita Falls TX 71 93 71 94 / 30 20 10 0
Gage OK 66 92 64 92 / 30 10 0 0
Ponca City OK 67 91 66 88 / 10 10 0 0
Durant OK 72 94 71 95 / 30 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ031-032-039>043-
045>048-050>052.
TX...None.
&&
SHORT TERM...10
LONG TERM....10
AVIATION...06Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 334 PM CDT Sun Aug 16 2020 OKZ004>048-050>052-TXZ083>090-172045- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 334 PM CDT Sun Aug 16 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Heat... Heat index values of 105 to 110 are expected in southern Oklahoma and western north Texas this afternoon. .Thunderstorms... There is a marginal risk of severe thunderstorms across most of Oklahoma and all of north Texas through around 10 PM. In Oklahoma, the marginal risk of severe storms is southwest of a line from Medford to Guthrie to Holdenville. The strongest storms will be capable of producing hail to the size of half dollars and wind gusts of 60 mph. These thunderstorms will move south and southeast. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Scattered thunderstorms will continue over western and southwestern Oklahoma, and north Texas into Monday morning. A few strong storms will be possible. Low thunderstorm chances return to northwestern and western Oklahoma late Tuesday night through early Wednesday morning, and again late Thursday night through early Friday morning. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
540 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 3 W GOULD 34.67N 99.83W
08/16/2020 M59 MPH HARMON OK MESONET
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
541 PM CDT Sun Aug 16 2020
OKZ021-022-033>036-TXZ083-162330-
Harmon OK-Kiowa OK-Washita OK-Beckham OK-Greer OK-Jackson OK-
Hardeman TX-
541 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR Harmon...Kiowa...southwestern
Washita...southeastern Beckham...Greer...Jackson and northern
Hardeman Counties Until 630 PM CDT...
AT 538 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 4 miles southwest of
Rocky to 8 miles south of Hollis, moving southeast at 35 MPH. Gusty
winds are likely to precede any thunderstorms.
HAZARDS INCLUDE...
Wind gusts 50 to 55 MPH...
Locations impacted include...
Altus, Hobart, Mangum, Hollis, Granite, Sentinel, Blair, Olustee,
Eldorado, Lone Wolf, Carter, Roosevelt, Gotebo, Martha, Rocky,
Willow, Gould, Elmer, Headrick and Friendship.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3497 10000 3536 9938 3503 9862 3495 9862
3486 9877 3486 9882 3482 9883 3429 9962
3452 10000
TIME...MOT...LOC 2238Z 326DEG 32KT 3510 9910 3457 9992
MahalePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 SE BURNEYVILLE 33.89N 97.28W
08/16/2020 M80 MPH LOVE OK MESONET
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
549 PM CDT Sun Aug 16 2020
OKZ045-TXZ090-162315-
Jefferson OK-Clay TX-
549 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Jefferson and
northeastern Clay Counties Until 615 PM CDT...
AT 546 PM CDT, a strong thunderstorm was located near Terral, moving
southwest at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3376 9810 3394 9826 3404 9793 3390 9784
3386 9791 3388 9794 3388 9796 3389 9798
3383 9798
TIME...MOT...LOC 2246Z 56DEG 7KT 3393 9799
03PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 3 W GOULD 34.67N 99.83W
08/16/2020 M67 MPH HARMON OK MESONET
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
554 PM CDT Sun Aug 16 2020
OKZ051-170000-
Marshall OK-
554 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Marshall County
Until 700 PM CDT...
AT 551 PM CDT, a strong thunderstorm was located near Little City,
moving south at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Madill, Kingston, Woodville, Little City, eastern Lake Texoma and
Mcbride.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3396 9684 3414 9676 3413 9659 3412 9658
3411 9659 3410 9657 3407 9657 3401 9661
3401 9662 3400 9662 3393 9664
TIME...MOT...LOC 2251Z 10DEG 7KT 3407 9668
03The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
25 thunderstorm wind. Local standard time, as filed.
Roof blown off structure on main street in Seymour. Several tree limbs downed.
Roof blown off building and reported in the Archer City Fire Dept parking lot.
Downed power lines in Electra.
Several damaged signs and no power in town.
Eight inch tree fell on house on Wyoming St.
Eight to ten inch branch of a large older tree broken and blocking road at 3500 block of Seymour road.
Roof damage along Hwy 79 and West Evergreen in Archer City.
Trees down at a home.
Big tree limbs down on campus roads at Midwestern State University.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916633, 916634, 916636, 916638, 916639, 916640, 916641, 916642, 916699, 916815, 916816, 916817, 916824, 916825, 916818, 916819, 916820, 916821, 916826, 916827, 916822, 916828, 916829, 916830, 916823.